Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 28, 2017, 5:04 PM EDT for Parke County, Vermillion County, Vigo County, Indiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2017, 5:04 PM EDT (21:04 UTC)
- Expired
- Apr 28, 2017, 5:24 PM EDT
- In force
- 20 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Parke County, IN, Vermillion County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722
WUUS53 KIND 282104
SVRIND
INC121-165-167-282145-
/O.NEW.KIND.SV.W.0067.170428T2104Z-170428T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
504 PM EDT FRI APR 28 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Vigo County in west central Indiana...
Parke County in west central Indiana...
Southern Vermillion County in west central Indiana...
* Until 545 PM EDT.
* At 504 PM EDT, a severe thunderstorm was located near Vermilion, or
7 miles northeast of Paris, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clinton, Rockville, Fairview Park, Montezuma, Rosedale, Dana,
Universal, Mecca, Bloomingdale, Marshall, Blanford, Shepardsville,
Cecil Harden Lake, Bridgeton, Turkey Run State Park, Judson and
Sandford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3983 8753 3995 8720 3995 8709 3987 8709
3987 8705 3978 8701 3963 8701 3961 8714
3961 8720 3960 8720 3954 8753
TIME...MOT...LOC 2104Z 254DEG 48KT 3967 8756
HAIL...1.00IN
WIND...60MPH
$$
TDUD1 follow-up statement
446
WWUS53 KIND 282124
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
524 PM EDT FRI APR 28 2017
INC121-165-167-282134-
/O.CAN.KIND.SV.W.0067.000000T0000Z-170428T2145Z/
Vigo IN-Parke IN-Vermillion IN-
524 PM EDT FRI APR 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VIGO...PARKE AND
SOUTHERN VERMILLION COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3983 8753 3995 8720 3995 8709 3987 8709
3987 8705 3978 8701 3963 8701 3961 8714
3961 8720 3960 8720 3954 8753
TIME...MOT...LOC 2122Z 254DEG 48KT 3974 8723
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:09 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Apr 28, 2:09 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 209 PM EDT Fri Apr 28 2017 .UPDATE... The LONG TERM section has been updated below. && .SYNOPSIS... Issued at 154 PM EDT Fri Apr 28 2017 A warm front will lift north across central Indiana on Saturday. Then, a cold front will sweep through from the west Sunday night. Record moisture for this time of year combined with the fronts, upper level support and instability will result in numerous strong thunderstorms through the weekend with a potential of heavy rain and flooding. After a brief break, more showery weather is possible for the middle of next week. After a muggy weekend, cooler weather will follow next week. && .NEAR TERM /Late this afternoon, tonight and Saturday/... Issued at 154 PM EDT Fri Apr 28 2017 Latest water vapor imagery was showing an upper circulation over eastern Utah and western Colorado within a broader Rockies trough. Meanwhile, a warm front was developing over the Tennessee Valley. Main focus late this afternoon and tonight will be on heavy rain and flooding. Very good setup for heavy rain with record precipitable water values, an advancing warm front and a strong upper jet over the Great Lakes. Best focus for convergence will be over south central Indiana near the nose of a 40-50 knot low level jet and in exit region of 130 knot 250 millibar jet. Frontal forcing combined with strong isentropic lift on the 305K level, precipitable values to over 1.75 inches and CAPE to over 1000 j/kg will result in widespread thunderstorms. The combination of shear and instability will also support severe storms, especially over our southwestern counties, where SPC has us in a Day 1 Enhanced Risk. Slight and Marginal Risks extend further to the north over the county warning area. Can not rule out isolated tornadoes, mainly south of Bloomington, otherwise, large hail and damaging winds will be the main threat. Threat should continue through Midnight or possibly later. With such good combination of synoptic forcing, moisture transport, instability, slow moving front and upper jet dynamics, should see numerous storms over south central Indiana late this afternoon through tonight and could see enough for flash flooding. Thus, after coordinating with adjacent offices, went with a Flash Flood Watch from Sullivan to Decatur counties and south through noon Saturday. More flooding concerns are possible if not likely the remainder of the weekend. So, stay tuned to further updates. The thunderstorm coverage and intensity may lull a little bit Saturday morning as the front lifts slowly northward and the low level jet subsides. However, by afternoon, the best chances for thunderstorms will shift to our northwestern counties, which will also be closer to a 45 knot plus jet moving in from the Ozarks. In addition, model instabilities are much higher Saturday afternoon then this afternoon and evening. Thus, more severe weather is possible Saturday afternoon and evening. SPC has a Day 2 Slight Risk over all of central Indiana for Saturday and Saturday night. Damaging winds and large hail will be the main threats, but isolated tornadoes can not be ruled out. With southerly flow and clouds around, temperatures will not fall much tonight. All but the far north should likely to be in the warm sector by Saturday afternoon, so should see a strong southeast to northwest gradient and highs close to a MOS blend in the mid 60s far north to lower 80s south. && .SHORT TERM /Saturday night through Monday/... Issued at 154 PM EDT Fri Apr 28 2017 Main focus will continue to be on heavy rain, including flooding and severe weather through the weekend. Low level jet continues to point across areas northwest of Indianapolis Saturday night. So, will continue with high pops there. This area may need to be in a Flash Flood Watch soon, but prefer to see how south central Indiana fares this evening first. Needless to say, heavy rain and flooding will be hit hard in the Hazardous Weather Outlook and Weather Story. Areas southeast of Indianapolis should see a little lull Saturday night and evening as they will be further away from the front. Finally, strengthening Rockies low will move into the southern Plains Sunday morning and then northern Missouri by 12z Monday. As it does, an associated cold front will sweep through central Indiana Sunday night and bring with it more widespread thunderstorms with more heavy rain and possibly severe weather. Things will finally improve Monday when only scattered lighter showers are possible in the wake of the cold front. Accepted the Mild MOS blend temperatures this weekend the southerly flow and dew point advection. && .LONG TERM /Monday Night Through Friday/... Issued at 209 PM EDT Fri Apr 28 2017 Models are close enough that the model blend initialization was accepted. Cool conditions with frequent chances for rain will be the rule next week. While one upper system will exit the area Monday night, models try and develop another during the week. As usual, models don't quite agree on timing or location. Thus confidence is low in rain timing and location so see no reason to change the model initialization. && .AVIATION /Discussion for 28/1800Z TAF Issuance/... Issued at 119 PM EDT Fri Apr 28 2017 VFR conditions will erode into MVFR this evening and possibly into IFR later tonight. Scattered light showers currently over Central Indiana will continue over the next several hours with little effect to visibility. Widespread heavier showers and scattered thunderstorms will move into Indiana after 21Z and will persist through the TAF period as an upper level disturbance approaches the Midwest. Visibilities will drop to 3 miles or less in areas with heavier showers. Ceilings will lower through the night and will bottom out around 800-1000 ft by 06Z and should begin to rise after sunrise as showers begin to dissipate. Winds will generally be out of the south to southeast at less than 10 kts through the period with occasional gusts possible with any convection that moves over. && .HYDROLOGY /Discussion for this weekend/... Issued at 154 PM EDT Fri Apr 28 2017 The heaviest rains tonight will be over our south central counties, closer to the warm front and low level jet. Then, the action will shift to areas northwest of Interstate 70 Saturday afternoon and night as the best moisture transport shifts to that area. Finally, widespread heavy rain-producing thunderstorms are expected again Sunday afternoon and night as a cold front moves in from the west. Extensive flooding will develop along rivers and streams in central and southern Indiana during the first week of May. Flooding will affect numerous local and state roads...considerable agricultural land and some residential areas. Flooding will begin possibly as early as Saturday evening and continue for 10 days or more in southwest Indiana. Rainfall of 2 to over 3 inches is expected from Friday evening through Monday morning. The most rainfall is expected along the Indiana-Illinois state line and the least along the Indiana-Ohio state line. Significant flooding will develop across much of western Indiana and bordering eastern Illinois. Near major flooding is possible in some areas. Flood crests may be the highest experienced since April 2013 in portions of west central Indiana and the highest since December 2015 and early January 2016 in other areas. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 8 PM EDT this evening through Saturday morning for INZ060>065-067>072. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....50 AVIATION...White
Hazardous weather outlook, Apr 28, 4:44 PM EDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 444 PM EDT Fri Apr 28 2017 INZ060>064-067>072-292045- Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin- Lawrence-Jackson-Jennings- Including the cities of Bloomington, Columbus, Vincennes, Bedford, and Seymour 444 PM EDT Fri Apr 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: An ENHANCED RISK for severe weather is in effect for this evening and tonight. Timing: Through midnight. Hazards: Lightning...large hail...damaging winds...an isolated tornado possible. Discussion: A warm front will continue to push north across Central Indiana. The front along with warm and moist air arriving will result in showers and storms. Some storms could become severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Multiple rounds of showers and thunderstorms are expected from Saturday through the weekend. Isolated severe storms cannot be ruled out Saturday through Sunday night. There will be a threat for heavy rainfall and flash flooding over the weekend, as well as widespread river flooding into next week. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this weekend, especially this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ036-037-039>049-051>057-065-292045- Montgomery-Boone-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson- Shelby-Rush-Decatur- Including the cities of Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, and Shelbyville 444 PM EDT Fri Apr 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: A SLIGHT RISK for severe storms is in effect for this evening and tonight. Timing: Through midnight. Hazards: Lightning...large hail...damaging winds...an isolated tornado possible. Discussion: A warm front will continue to push north across Central Indiana. The front along with warm and moist air arriving will result in showers and storms. Some storms could become severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Multiple rounds of showers and thunderstorms are expected from Saturday through the weekend. Isolated severe storms cannot be ruled out Saturday through Sunday night. There will be a threat for heavy rainfall and flash flooding over the weekend, as well as widespread river flooding into next week. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this weekend, especially this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035-038-292045- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Tipton- Including the cities of Lafayette, Frankfort, and Kokomo 444 PM EDT Fri Apr 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: A MARGINAL RISK for severe storms will be possible this afternoon and tonight. Timing: Through midnight. Hazards: Lightning...large hail...damaging winds. Discussion: A warm front will continue to push north across Central Indiana. The front along with warm and moist air arriving will result in showers and storms. Some storms could become severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Multiple rounds of showers and thunderstorms are expected from Saturday through the weekend. Isolated severe storms cannot be ruled out Saturday through Sunday night. There will be a threat for heavy rainfall and flash flooding over the weekend, as well as widespread river flooding into next week. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this weekend, especially this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 11:31 AM EDT | Flash Flood Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 66 hr |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Greene, Monroe, Owen | 14 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 16 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 16 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 18 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 20 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Gibson, Knox | 23 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Carroll, Tippecanoe, White | 4 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Carroll, Tippecanoe, White | 58 hr |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 16 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 17 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 21 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 17 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Sullivan, Vigo | 21 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Knox, Sullivan | 37 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Knox, Sullivan | 38 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Knox | 28 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Gibson, Knox, Posey | 22 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Tippecanoe | 10 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Clay, Greene | 9 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 15 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Lawrence, Martin | 17 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Lawrence, Martin | 8 days |
| Apr 28, 12:47 PM EDT | River Flood Warning | IND | Montgomery, Parke | 4 days |
| Apr 28, 6:11 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Knox, Sullivan | 34 min |
| Apr 28, 6:20 PM EDT | Areal Flood Advisory | IND | Clay, Parke, Vermillion, Vigo | 3 hr |
| Apr 28, 7:18 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Monroe, Morgan | 42 min |
| Apr 28, 7:29 PM EDT | Areal Flood Advisory | IND | Brown, Clay, Greene, Johnson, Knox, Monroe and 3 more | 4 hr |
| Apr 28, 7:43 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Hancock, Johnson, Rush, Shelby | 32 min |
| Apr 28, 7:47 PM EDT | Tornado Warning | IND | Bartholomew, Decatur | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.